Texas, 2018

Hail and Damaging Winds in Texas, May 25, 2018

May 25, 2018 · NWS FWD · 11 events in 5 counties and zones

A thunderstorm complex rolled southeast out of the Southern Plains into North Texas on May 25, producing several reports of hail and wind damage as it did so.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
$3,000
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

A thunderstorm complex rolled southeast out of the Southern Plains into North Texas on May 25, producing several reports of hail and wind damage as it did so.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at May 25, 11:24 AM CST, 56 minutes earlier.

Area forecast discussion, May 25, 11:24 AM CST, 56 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
1224 PM CDT Fri May 25 2018

.AVIATION...
/18z TAFs/

A complex of storms is moving southward toward the DFW Metroplex
this afternoon. Some of this activity is expected to affect
Metroplex TAF sites in a few hours, but will predominantly head
eastward where convection is currently more focused along the
outflow boundary. Farther west, the outflow boundary has been less
active over the past hour, although it should be capable of
serving as a focus for additional storms throughout afternoon
within a highly unstable environment. Have introduced some VCTS
and TS mentions this afternoon to account for this along with a
brief north wind shift for the outflow boundary. Some scattered
activity may reach the Waco TAF site late this afternoon or early
evening.

Overnight, another complex of storms is expected to move
southeastward from western Oklahoma and affect TAF sites once
again. Have bumped up timing a couple hours from previous TAFs
based on latest trends in high-res guidance. Outside of
thunderstorm-altered environments, VFR conditions and south winds
will prevail through the other portions of the forecast period.
There is a chance for some redevelopment of storms Saturday
afternoon, but the potential is too low to include in the extended
DFW TAF at this time.

-Stalley

&&

.UPDATE... /Issued 1012 AM CDT Fri May 25 2018/
A weakening complex of storms continues its southward track
towards North Texas this morning. This activity is expected to
reach our Red River counties prior to dissipating, where I've
increased PoPs slightly through the morning hours. While severe
weather is not expected with these particular storms, some gusty
outflow winds and small hail will be possible near more robust
updrafts.

The outflow boundary from this decaying complex is expected to
remain somewhere across North Texas this afternoon, and will
serve as a focus for initiation of additional storms during the
peak-heating hours. Have increased and expanded PoPs a bit across
North Texas through late afternoon with this update. This
activity will have the potential for some strong downburst winds
given the deeply-mixed boundary layer and resultant inverted-V
soundings contributing to over 1000 J/kg of DCAPE.

Otherwise, we'll continue assessing the potential evolution of a
convective complex which appears likely to arrive from Oklahoma
later this evening and overnight.

-Stalley

&&

.SHORT TERM... /Issued 327 AM CDT Fri May 25 2018/
/Today and Tonight/

A warm and humid start to the day is expected today with
temperatures early this morning in the mid 70s and dewpoints in
the upper 60s. There is a little bit of scattered cloud cover
across central Texas but southerly flow above the surface is weak
and most areas will remain cloud free through sunrise. Farther to
the north, a complex of thunderstorms is ongoing across parts of
central Kansas with another smaller cluster entering northwest
Oklahoma. Most of this activity is expected to weaken over the
next several hours.

For today, upper ridging will continue to slowly nudge eastward
into the region keeping things hot and mostly dry. Highs will top
out in the low to mid 90s with heat index values near 100 degrees.
We'll be watching the remnants of the convection in Oklahoma later
this morning. As it dies out, its remnant outflow boundary may
manage to spread into parts of North Texas. While we won't have
any other appreciable forcing for ascent, the boundary itself
could lead to an isolated shower or storm during peak heating this
afternoon.

Slightly better rain/storm chances arrive later tonight. A weak
disturbance is expected to spread through the central Plains late
this afternoon. Thunderstorms are once again expected to develop
across parts of southern Kansas and northwest Oklahoma. Given the
north-northwest flow aloft and modest 0-6km shear, these should
tend to organize into one or more clusters and spread southward
late this evening. With slightly better 925-850 mb flow and an
axis of rich theta-e air in place across western Oklahoma and
northwest Texas, these storms should be able to persist well into
the night. Modest instability and steep mid level lapse rates
would support at least a low end severe threat well into the
overnight hours. We'll have the highest rain chances after dark
across our northwest and northern counties down to around I-20.
Thunderstorms should begin to weaken during the late overnight
hours as low level flow weakens significantly.

Dunn

&&

.LONG TERM... /Issued 327 AM CDT Fri May 25 2018/
/Saturday through next week/

Any convection associated with tonight's MCS will likely have
either cleared our southern counties or dissipated by Saturday
morning. While it's unclear if lingering subsidence in the wake of
this activity will hamper renewed storm development during the
afternoon, we'll hold onto some low (20%) PoPs across the eastern
half of the CWA given lingering instability with shortwave
ridging still displaced a bit to our west. While the potential for
re-development does appear low at this time, increased deep layer
shear (30-40 kts) could support a strong-severe threat within a
moderately unstable airmass should a storm or two manage to
initiate along any left-over boundaries.

Otherwise, the main weather headline during the long term portion
of the forecast will be the heat, as upper-level high pressure
begins to build and spread northward into the southern CONUS.

High temperatures over the Memorial Day Weekend are expected to
top out in the upper 90s to just in excess of 100 degrees across
some of our western counties. Dewpoint temperatures in the mid and
upper 60s will make it feel like it's 98-104 or so, and only a
hint of a southerly breeze will do little to take the edge off
the humid conditions. While these values are just shy of our Heat
Advisory criteria, we continue to stress the importance of
exercising appropriate heat safety over the long weekend (checking
the back seat of your car, staying hydrated, taking frequent
breaks, etc.), especially since this will be the hottest stretch
of the year so far.

By Tuesday and into Wednesday, any tropical impacts look to remain
displaced well to our east as this potential system will likely
drift between a weakness between two high pressure centers. As the
high to our south and west begins to build northward into the end
of the week, our temperatures seem set to climb inexorably towards
near-record values. The progged 590+ dm 500 mb heights by
Thursday-Friday of next week are more typical of late July than
early June. Unfortunately, it appears the summer doldrums may be
here to stay, with extended ensemble guidance indicating even
hotter conditions next weekend and beyond...

Carlaw

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    95  75  96  74  97 /  30  40  20   5   0
Waco                93  73  96  73  96 /  20  30  20   5   0
Paris               91  71  93  71  94 /  60  30  20   5   5
Denton              94  72  96  73  98 /  30  40  10   0   0
McKinney            93  72  94  73  96 /  40  30  20   5   5
Dallas              95  76  96  76  97 /  30  30  20   5   0
Terrell             93  72  94  72  96 /  50  30  20   5   5
Corsicana           92  72  92  72  94 /  30  30  20   5   0
Temple              93  72  95  72  96 /  10  20  20   5   0
Mineral Wells       96  71  98  71  99 /  20  30  10   0   0

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
None.
&&

26/79
Hazardous weather outlook, May 25, 11:13 AM CST, 1 hour 7 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
1213 PM CDT Fri May 25 2018

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-261130-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
1213 PM CDT Fri May 25 2018

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...This Afternoon and Tonight.

Scattered thunderstorms are expected this afternoon with the best
chances east of I-35 and north of I-20. A few storms may become
severe with damaging wind and large hail.

There is a chance of thunderstorms again tonight mainly north of
I-20 with the best chances along and north of a Bowie to Graham to
Denton to Sherman line. Any storms that move into the region could be
severe with damaging winds and large hail being the main threats.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a chance of thunderstorms Saturday afternoon and evening
mainly east of I-35. Any storms that develop could be severe with
damaging winds and large hail.

Heat index values will range between 100 and 103 degrees Saturday
through next week.

.SPOTTER INFORMATION STATEMENT...

Limited spotter activation may be requested this afternoon and
tonight mainly north of I-20.

In the hours before

Special weather statement, May 25, 10:03 AM CST, 2 hours 17 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
1103 AM CDT FRI MAY 25 2018

TXZ092-093-251700-
Grayson TX-Cooke TX-
1103 AM CDT FRI MAY 25 2018

...SIGNIFICANT WEATHER ADVISORY FOR COOKE AND GRAYSON COUNTIES UNTIL
NOON CDT...

At 1102 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Woodville to Leon. Movement was south at
20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

LAT...LON 3396 9691 3387 9688 3382 9676 3384 9669
      3392 9667 3390 9659 3384 9662 3373 9638
      3340 9639 3343 9748 3392 9748 3383 9746
      3382 9738 3388 9733 3386 9733 3392 9721
      3372 9714 3396 9698
TIME...MOT...LOC 1602Z 347DEG 15KT 3394 9667 3387 9746

30
Special weather statement, May 25, 10:46 AM CST, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
1146 AM CDT FRI MAY 25 2018

TXZ092>094-251730-
Grayson TX-Cooke TX-Fannin TX-
1146 AM CDT FRI MAY 25 2018

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN COOKE...GRAYSON AND
FANNIN COUNTIES UNTIL 1230 PM CDT...

At 1145 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Boswell to Kemp to Lindsay. Movement was
southeast at 20 mph.

Dime size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Sherman, Denison, Gainesville, Bonham, Whitesboro, Van Alstyne, Howe,
Pottsboro, Leonard, Honey Grove, Collinsville, Whitewright, Gunter,
Bells, Tom Bean, Lindsay, Savoy, Ector, Dodd City and Callisburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Seek a safe shelter inside a building or vehicle.

&&

LAT...LON 3396 9691 3382 9676 3392 9667 3389 9660
      3384 9662 3378 9643 3369 9635 3377 9629
      3376 9619 3384 9615 3389 9594 3384 9585
      3341 9586 3334 9638 3340 9639 3343 9728
      3367 9736 3376 9719 3372 9711 3396 9698
TIME...MOT...LOC 1645Z 334DEG 17KT 3399 9589 3379 9637 3362 9725

30
Special weather statement, May 25, 11:22 AM CST, 58 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
1222 PM CDT FRI MAY 25 2018

TXZ103-104-251800-
Collin TX-Denton TX-
1222 PM CDT FRI MAY 25 2018

...SIGNIFICANT WEATHER ADVISORY FOR DENTON AND COLLIN COUNTIES UNTIL
100 PM CDT...

At 1220 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles west of Leonard to Sanger. Movement was
southeast at 20 mph.

Outflow winds in excess of 40 mph will be possible ahead of these
storms across Denton and Collin Counties.

Locations impacted include...
Plano, McKinney, Carrollton, Frisco, Denton, Richardson, Lewisville,
Allen, Flower Mound, Wylie, Coppell, The Colony, Southlake, Sachse,
Corinth, Highland Village, Addison, Trophy Club, Lake Dallas and
Sanger.

LAT...LON 3340 9639 3334 9638 3335 9629 3298 9630
      3299 9740 3343 9738
TIME...MOT...LOC 1720Z 307DEG 18KT 3337 9639 3336 9719

30
Special weather statement, May 25, 11:48 AM CST, 32 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
1248 PM CDT FRI MAY 25 2018

TXZ094-104-105-251830-
Hunt TX-Collin TX-Fannin TX-
1248 PM CDT FRI MAY 25 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN HUNT...COLLIN AND
SOUTHERN FANNIN COUNTIES UNTIL 130 PM CDT...

At 1248 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Honey Grove to near Frisco. Movement was
southeast at 25 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Plano, McKinney, Frisco, Richardson, Allen, Wylie, Greenville,
Sachse, Commerce, Murphy, Prosper, Royse City, Anna, Fairview,
Princeton, Celina, Lucas, Parker, Farmersville and Van Alstyne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Seek a safe shelter inside a building or vehicle.

&&

LAT...LON 3320 9586 3305 9630 3298 9630 3299 9684
      3341 9683 3340 9639 3343 9639 3366 9586
TIME...MOT...LOC 1748Z 308DEG 22KT 3359 9587 3319 9681

30

The radar

The Dallas/Ft Worth radar (KFWS), 95 km away, was scanning. The volume nearest the first event began at 18:19 UTC.

Open the radar archive at this moment

Event by event

8 hail, 2 thunderstorm wind, 1 high wind. Local standard time, as filed.

Thunderstorm Wind, Collin

When
May 25, 12:20 PM CST
Where
Collin County, McKinney
Measured
48 kt (55 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
33.200, -96.620

A social media report indicated power poles down along Hwy 380 approximately 2 miles west of Hwy 75 in the city of McKinney, TX.

Hail, Palo Pinto

When
May 25, 3:40 PM CST
Where
Palo Pinto County, Palo Pinto
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
32.770, -98.300

Palo Pinto County Sheriff's Department reported nickel sized hail in the city of Palo Pinto.

Hail, Palo Pinto

When
May 25, 4:05 PM CST
Where
Palo Pinto County, 3.12 mi NW of Santo
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
32.630, -98.260

Large hail reported on the east side of Lake Palo Pinto.

Hail, Palo Pinto

When
May 25, 4:15 PM CST
Where
Palo Pinto County, 1.75 mi E of Lake Palo Pinto
Measured
1.75 in hail
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
32.630, -98.300

Wind shields broken out of cars on the west end of Lake Palo Pinto; near the marina.

Hail, Palo Pinto

When
May 25, 4:15 PM CST
Where
Palo Pinto County, 2.38 mi SSE of Lake Palo Pinto
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
32.600, -98.310

Emergency management reported quarter sized hail 5 miles northeast of the city of Gordon, TX.

Hail, Palo Pinto

When
May 25, 4:18 PM CST
Where
Palo Pinto County, Gordon
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
32.550, -98.370

Emergency management officials reports one inch size hail in the city of Gordon.

Hail, Erath

When
May 25, 4:45 PM CST
Where
Erath County, 5.93 mi WSW of Sapoak
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
32.410, -98.340

Spotters report quarter size hail.

Hail, Comanche

When
May 25, 5:39 PM CST
Where
Comanche County, 3.88 mi NNE of De Leon
Measured
4.25 in hail
Property damage
$2,000
Crop damage
$3,000
Reported by
Trained Spotter
Coordinates
32.169, -98.519

Baseball and softball size hail 4 miles north of De Leon.

Thunderstorm Wind, Comanche

When
May 25, 6:15 PM CST
Where
Comanche County, 0.91 mi NW of Comanche Co Arpt
Measured
54 kt (62 mph) measured gust
Reported by
Other Federal Agency
Coordinates
31.930, -98.610

RAWS site COAT2 reported a wind gust of 62 mph.

Hail, Comanche

When
May 25, 6:20 PM CST
Where
Comanche County, 0.91 mi SW of Comanche
Measured
2.75 in hail
Reported by
Trained Spotter
Coordinates
31.890, -98.630

Baseball size hail reported 1 mile SSW of Comanche.

High Wind, Lampasas

When
May 25, 8:30 PM CST to 8:40 PM CST
Where
Lampasas forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
31.196, -98.241 (the zone’s center; the record gives no point)

A non-thunderstorm wind gust of 59 MPH was reported at the Lampasas, TX Automated Weather Observation Station. The high wind was associated with a heat burst, and the temperature rose from 83 degrees to 94 degrees.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 757452, 757448, 757279, 757280, 757450, 757282, 757284, 757287, 757291, 757293, 757456.